Kentucky, 2007

Damaging Winds in Kentucky, July 4, 2007

July 4, 2007 · NWS JKL · 5 events in 2 counties and zones

Scattered thunderstorms developed in moist, unstable air across Eastern Kentucky. A couple of these storms became severe, producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Scattered thunderstorms developed in moist, unstable air across Eastern Kentucky. A couple of these storms became severe, producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 4, 7:30 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 4, 7:30 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
830 PM EDT WED JUL 4 2007

.SHORT TERM.../TONIGHT THROUGH SATURDAY/
FRONTAL BOUNDARY ACROSS LK ERIE/TOL/IND/MCI WITH PRE FNTL SHRA/TSRA
FROM WRN OH TO SRN IL. INDIVIDUAL CELLS ARE MOVING EAST AND THE
ENTIRE AREA SINKING SLOWLY SE. GOOD CHC FOR PCPN IN OUR NRN COUNTIES
LATE THIS AFTERNOON WITH BETTER CHC ON THU. FNT WILL SAG SOUTH INTO
OUR CWFA ON THU BUT MODELS SEEM IN FAIR AGREEMENT THAT IT WILL WASH
OUT RATHER THAN CROSS OUR CWFA. WITH THE BEST ENERGY TRACKING EAST
PCPN COULD LINGER... ESP IN OUR ERN COUNTIES... INTO FRI BEFORE
LOSING ALL ABILITY TO PRODUCE. EARLY WEEKEND WILL BE DRY AS HIGH
PRESSURE BUILDS BACK INTO THE OH VLY. TEMPS WILL BE WARMER OVERNIGHT
AND COOLER DURING THE DAY WITH THE CLOUD COVER. NO DRAMATIC COOL DOWN
WITHOUT A GOOD FNTL PASSAGE BUT PCPN ON THU WILL KEEP TEMPS IN CHECK
WHILE ADDING MOISTURE TO THE MIX FOR INCREASED RH.

.LONG TERM.../SATURDAY NIGHT THROUGH WEDNESDAY/
HIGH PRESSURE WILL DOMINATE THE WEATHER THROUGH THE WEEKEND...WITH
DRY CONDITIONS AND INCREASING TEMPERATURES. COLD FRONT DROPPING OUT
OF THE UPPER MS VALLEY AND GREAT LAKES REGION EARLY NEXT WEEK LOOKS
TO BE VERY SLOW MOVING WITH MID/UPPER LEVEL RIDGING HANGING ON OVER
THE SOUTHEAST UNITED STATES. THERE ARE CONSIDERABLE DIFFERENCES FROM
MODEL TO MODEL AND RUN TO RUN IN THE DAY 5 TO 7 PERIOD...AND HAVE
FOLLOWED THE HPC GUIDANCE...WITH FRONT STILL NORTH OF OUR FORECAST
AREA AT 12Z WEDNESDAY. WITH THIS IN MIND HAVE CONTINUED WITH SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS ON TUESDAY AND SLIGHTLY HIGHER
CHANCE ON WEDNESDAY. WILL ALSO CONTINUE WITH ABOVE NORMAL TEMPERATURE
FORECAST...WITH ONGOING DROUGHT CONDITIONS SUPPORTING WARMER THAN
NORMAL HIGH TEMPERATURES THROUGH TUESDAY.

&&

.AVIATION.../00Z TO 24Z/...UPDATED

IN THE NEAR TERM...THE SOUTHWARD MOVING LINE OF SHOWERS AND
THUNDERSTORMS...AND WHAT BECOMES OF IT...WILL DROP INTO THE TAF
SITES OVER THE NEXT THREE HOURS. HAVE GONE WITH A PREVAILING THREAT
FOR JKL FROM 0130 TO 0300Z AND JUST A TEMPO FURTHER SOUTH FROM 02 TO
04Z FOR LOZ AND SME. FOLLOWING THIS...EXPECT A LULL IN THE ACTIVITY
FOR THE NIGHT...AS THE STORMS OFF TO THE NORTHEAST WILL BE MOVING
INTO A MORE STABLE ENVIRONMENT LATER TONIGHT WHEN THEY ATTEMPT TO
COME THIS WAY...ALSO WITH WEAKER UPPER SUPPORT. ACCORDINGLY...TOOK
CONDITIONS BACK TO VFR...THEN HAVE GONE WITH MVFR VSBY AT LOZ AND SME
FOR SOME LIGHT FOG TOWARDS DAWN. FINALLY...FOR THURSDAY...HAVE
COVERED THE EXPECTED DAYTIME CONVECTIVE ACTIVITY WITH A PREVAILING
VCTS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...DUSTY
LONG TERM....SBH
AVIATION...GREIF
Hazardous weather outlook, Jul 4, 5:03 AM EST, 15 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
603 AM EDT WED JUL 4 2007

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
603 AM EDT WED JUL 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON FOR AREAS GENERALLY
NORTH OF THE INTERSTATE 64 CORRIDOR. SOME OF THESE STORMS COULD BE
STRONG WITH GUSTY WINDS AND SMALL HAIL POSSIBLE.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA DURING THE
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA THURSDAY THROUGH EARLY
FRIDAY MORNING.

THERE IS A SLIGHT RISK THAT SOME OF THE THUNDERSTORMS ON THURSDAY
COULD PRODUCE SEVERE WEATHER...WITH DAMAGING WINDS AND LARGE HAIL
BEING THE MAIN THREATS.

THERE IS A CHANCE FOR THUNDERSTORMS AGAIN ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY...INTO THURSDAY EVENING.

RAY

In the hours before

Special weather statement, Jul 4, 7:39 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
839 PM EDT WED JUL 4 2007

KYZ059-050100-
POWELL-
839 PM EDT WED JUL 4 2007

...A STRONG THUNDERSTORM TO AFFECT POWELL COUNTY THROUGH 900 PM EDT
WEDNESDAY EVENING...

AT 837 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WESTBEND...
MOVING EAST AT 35 MPH.

THIS STORM WILL BE NEAR VIRDEN AROUND 845 PM EDT...VAUGHNS MILL
AROUND 850 PM EDT...STANTON AROUND 855 PM EDT...ROSSLYN AROUND 900 PM
EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...AS WELL AS OCCASIONAL
CLOUD TO GROUND LIGHTNING STRIKES.

GEOGERIAN
Special weather statement, Jul 4, 8:00 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
900 PM EDT WED JUL 4 2007

KYZ059-108-050130-
POWELL-WOLFE-
900 PM EDT WED JUL 4 2007

...A STRONG THUNDERSTORM TO AFFECT EASTERN POWELL AND WOLFE COUNTIES
THROUGH 930 PM EDT WEDNESDAY EVENING...

AT 900 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SEE...MOVING
EAST AT 40 MPH.

THIS STORM WILL BE NEAR GLENCAIRN AROUND 905 PM EDT...PINE RIDGE
AROUND 910 PM EDT...CAMPTON AROUND 915 PM EDT...BAPTIST AROUND 920 PM
EDT...LANDSAW AROUND 925 PM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...AS WELL AS OCCASIONAL
CLOUD TO GROUND LIGHTNING IN THESE AREAS.

GEOGERIAN

The radar

The Jackson,KY radar (KJKL), 26 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wolfe

When
July 4, 8:33 PM EST to 8:37 PM EST
Where
Wolfe County, 5 mi NE of Campton
Measured
53 kt (61 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.781, -83.485

Trees down in and near Campton; one on Elkins Road and another on the Moutain Parkway. Tee down on the Parkway closed down both east bound lanes near the 50 mile marker.

Thunderstorm Wind, Breathitt

When
July 4, 8:41 PM EST to 8:45 PM EST
Where
Breathitt County, Rousseau
Measured
53 kt (61 mph) estimated gust
Property damage
$200
Reported by
NWS Employee
Coordinates
37.600, -83.230

Large tree branch on Highway 30.

Thunderstorm Wind, Breathitt

When
July 4, 8:42 PM EST to 8:46 PM EST
Where
Breathitt County, Curt
Measured
53 kt (61 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
37.500, -83.420

Two trees down on Highway 397.

Thunderstorm Wind, Breathitt

When
July 4, 8:51 PM EST to 8:55 PM EST
Where
Breathitt County, Lawson
Measured
53 kt (61 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
37.600, -83.470

Several large branches on Highway 541.

Thunderstorm Wind, Breathitt

When
July 4, 8:56 PM EST to 9:00 PM EST
Where
Breathitt County, Watts
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
37.450, -83.320

Two trees and several large branches on Highway 1278.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46133, 46134, 46135, 46136, 46137.